Winter Weather, Caledonia
- When
- February 19, 12:00 PM EST to February 21, 4:00 AM EST
- Where
- Caledonia forecast zone
- Reported by
- Public
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An elongated surface low across New England on February 19th exited the region into the Canadian Maritimes on February 20th and 21st. In addition, a strong, closed upper level low moved across New England on February 20th into the Canadian Maritimes on February 21st.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An elongated surface low across New England on February 19th exited the region into the Canadian Maritimes on February 20th and 21st. In addition, a strong, closed upper level low moved across New England on February 20th into the Canadian Maritimes on February 21st. This resulted in a prolonged favorable westerly flow of cool, moist and unstable air across the higher terrain of Vermont.
Persistent snow showers developed across higher elevations of west-northwest facing slopes of Vermont during the afternoon of February 20th and continued til the early morning hours of February 21st. Localized upslope enhancement resulted in very localized significant snowfall amounts (more than 12 inches) observed at various ski resorts. Some of these higher amounts included; 31 inches in Bolton (Chittenden county), 30 inches in Warren (Washington county), 25 inches in Fayston (Washington county), 20 inches in Jay Peak (Orleans county), 17 inches in Stowe (Lamoille county) and 16 inches in Killington (Rutland county), 9 inches in Ludlow and West Windsor (Windsor county) and 8 inches in Burke (Caledonia county). Meanwhile in the valleys, 3 to 8 inches of snowfall was observed during this two-day period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 19, 9:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
945 AM EST THU FEB 19 2009
.SYNOPSIS...
SURFACE LOW PRESSURE ACROSS THE CENTRAL GREAT LAKES WILL SLOWLY
TRACK INTO NORTHERN NEW ENGLAND BY FRIDAY. SOME LIGHT SNOW MIXED
WITH LIGHT RAIN AND DRIZZLE ACROSS THE VALLEY LOCATIONS WILL BE
POSSIBLE THROUGH EARLY THIS AFTERNOON. MEANWHILE...A SURFACE COLD
FRONT WILL PUSH ACROSS THE NORTH COUNTRY LATE THIS AFTERNOON...WHICH
WILL PRODUCE ANOTHER ROUND OF OCCASIONAL SNOW SHOWERS AND COOLER
TEMPERATURES BY TONIGHT. THESE COOLER TEMPERATURES...COMBINED WITH
GUSTY WINDS AND LEFTOVER MOISTURE WILL PRODUCE A PROLONGED PERIOD OF
ACCUMULATING UPSLOPE SNOW FRIDAY INTO SATURDAY. A TREND TOWARD BELOW
NORMAL TEMPERATURES AND OCCASIONAL SNOW SHOWERS WILL CONTINUE
THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 940 AM EST THURSDAY...WILL BE LETTING WINTER WEATHER
ADVISORY EXPIRE AT 10 AM FOR ADRNDKS...WILL CANCEL ADVISORY FOR
SOUTH CENTRAL VERMONT AT SAME TIME...BUT WILL KEEP ADVISORY GOING
FOR NC/NE VT TILL 1 PM. WILL BE UPDATING OTHER PRODUCTS...MAINLY
TO REFLECT THESE CHANGES TO HEADLINES AND TO KEEP FCST CURRENT.
LLVL CONVERGENCE ZONE BTWN SFC LOW OVER ONTARIO AND SECONDARY LOW
MOVG INTO GULF OF MAINE IS RESULTING IN CONTINUING PCPN FOR NRN
ZONES...AS INDICATED BY LATEST RADAR AND SFC OBS. STLT ALSO
INDICATES DRY SLOT WORKING IN FROM THE SOUTHWEST. ANY ADDED SNOW ACCUM
THRU MID PM WILL BE MINIMAL IN MOST AREAS...EXCEPT NC/NE VT WHERE
ANOTHER 1 OR 2 INCHES MAY ACCUMULATE. SOME PATCHY DRIZZLE/FREEZING
DRIZZLE ALSO PSBL.
PREVIOUS DISCUSSION...
WATER VAPOR AND UPPER AIR ANALYSIS SHOWS DEEP CUTOFF MID/UPPER LVL
CYCLONIC CIRCULATION ACRS THE WESTERN GREAT LKS ATTM...WITH
SEVERAL EMBEDDED VORT ROUNDING TROF BASE. ONE 5H VORT...ALONG WITH
GOOD DEEP LAYER MOISTURE IS DEPARTING OUR FA THIS MORNING...WHILE
MORE ENERGY AND RIBBON OF 850-500MB MOISTURE IS MOVING TWD THE
EASTERN GREAT LAKES. HOWEVER...SIGNIFICANT MID/UPPER LVL DRY SLOT
HAS DEVELOPED AHEAD OF THIS MOISTURE/ENERGY ACRS WESTERN/CENTRAL
NY AND IS MOVING INTO OUR CWA. THIS SHOWS UP VERY NICELY IN RH
CROSS SECTION THIS MORNING...WITH VERY LIMITED MOISTURE IN THE
DENTRITIC SNOW GROWTH REGION BTWN 12Z-21Z TODAY. THIS
MOISTURE/THERMAL PROFILE WITH NO ICE CRYSTALS IN THE CLOUD
LAYER...BUT DEEP MOISTURE BTWN SFC-700MB SUGGESTS THE POTENTIAL
FOR AREAS OF DRIZZLE/FREEZING DRIZZLE. SOUNDINGS SHOW SOME COOLING
JUST ABOVE THE SFC WITH 900MB TEMPS OF -2 TO -3C...WHICH WOULD
SUPPORT MORE FREEZING DRIZZLE/-SN ACRS THE HIGHER TRRN WITH SOME
SNOW GRAINS POSSIBLE. BY 21Z TODAY...RIBBON OF DEEP 850-500MB
MOISTURE...ALONG WITH 5H PVA FROM VORT WL MOVE ACRS OUR CWA. THIS
ENERGY COMBINED WITH LOWERING HGHTS/THICKNESS VALUES DUE TO
APPROACHING TROF....WL SUPPORT LIGHT PRECIP CHANGING BACK TO SNOW.
FURTHERMORE...NAM SOUNDINGS SHOW GOOD 900-700MB UVVS IN FAVORABLE
SNOW GROWTH REGION AND GOOD DEEP LAYER MOISTURE...WHICH WL SUPPORT
A QUICK BURST OF LIGHT TO MODERATE SNOW BTWN 21Z-03Z THIS
AFTN/EVENING. PROGGED 85H TEMPS AROUND -4C AND 925MB TEMPS BTWN 0C
ACRS SOUTHERN VT AND -2C OVER THE SLV...SUPPORT HIGHS IN THE
MID/UPPER 30S SOUTH TO L30S MTNS/NEK. BASED ON TEMPS ALREADY 34F
AT BTV WL MENTION HIGHS SEVERAL DEGREES ABOVE GUIDANCE FOR CPV.
A PROLONGED AND MODERATE UPSLOPE SNOW EVENT ANTICIPATED FOR THE
NORTHERN DACKS/WESTERN SLOPES FROM LATE TONIGHT THRU SATURDAY....
TONIGHT...CLOSED 7H/5H CIRCULATION MOVES ACRS OUR FA...WITH
FAVORABLE UPSLOPE FLW DEVELOPING AND DEEP 850-500MB MOISTURE
WRAPPING AROUND THE SYSTEM. INITIALLY...FEEL SFC TO 900MB FLW WL BE
TOO WESTERLY FOR SIGNIFICANT SNOW ACCUMULATION...BUT GOOD LLVL
MOISTURE TRANSPORT ON 85H WINDS OF 40 KNTS WL RESULT IN UPSLOPE/LAKE
MOISTURE INTERACTION FOR THE SOUTHERN GREEN MTNS. MEANWHILE...LIGHT
TO MODERATE SNOW SHOWERS WL DEVELOP ALONG THE WESTERN SLOPES AND
NORTHERN DACKS BY 09Z....AS LLVL FLW BECMGS MORE FAVORABLE. LOCAL
4KM WRF...12KM WRF...AND THE NAM 12 ALL IN GOOD AGREEMENT WITH
PLACEMENT OF 0.20 TO 0.40 OF QPF ACRS THE WESTERN SLOPE/DACKS.
GIVEN...DEEP DENTRITIC SNOW GROWTH FROM DECREASING TEMPS
ALOFT...ALONG WITH STG LLVL CAA WL RESULT IN 2 TO 6 INCHES OF SNOW
OVERNIGHT FROM NEAR JAY PEAK TO KILLINGTON. WL MENTION CAT POPS FOR
GREENS/DACKS AND LIKELY POPS FOR CPV AND NEK. SOME LIGHT
ACCUMULATION OF 1 TO 3 INCHES WL BE POSSIBLE ACRS THE CPV TONIGHT.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 345 PM EST WEDNESDAY...
A PROLONGED AND SIGNIFICANT UPSLOPE EVENT WL CONT AS DEEP/CLOSED
7H/5H CIRCULATION SLOWLY LIFTS INTO EASTERN NEW ENGLAND. THIS WL
CREATE A DEEP CYCLONIC UPSLOPE FLW ACRS OUR CWA...WITH PLENTY OF
WRAP AROUND MOISTURE. THIS DEEP MOISTURE BTWN THE SFC-700MB COMBINED
WITH GOOD LLVL OMEGA...AND FAVORABLE SNOW GROWTH WL RESULT IN
SIGNIFICANT SNOWFALL ACCUMULATIONS FROM NEAR JAY PEAK TO SMUGGS TO
STOWE TO KILLINGTON. GIVEN SYNOPTIC AND MESOSCALE SETUP...FEEL THE
WESTERN SLOPES OF THE NORTHERN GREEN MTNS WL RECEIVE THE MOST SNOW.
THE 4KM WRF AND 12KM WRF BOTH SHOW AN ADDITIONAL 0.25 TO 0.75 OF
QPF ALONG THE WESTERN SLOPES FROM KILLINGTON TO JAY PEAK FROM 12Z
FRIDAY THROUGH 12Z SATURDAY...WHICH GIVEN FLUFF FACTOR FROM COLDER
AIR WL RESULT IN 6 TO 12 OF ADDITIONAL SNOW WITH LOCALLY HIGHER
AMOUNTS POSSIBLE NEAR JAY PEAK. FURTHERMORE...5 TO 10 OF ADDITIONAL
SNOWFALL WL BE POSSIBLE FROM ELLENBURG MTN TO STAR LAKE IN THE
NORTHERN DACKS BY 12Z SATURDAY. TWO CONCERNS WHICH COULD LIMIT
SNOWFALL WOULD BE WESTERLY WIND COMPONENT AND STRENGTH OF LLVL WIND
OF ONLY 20 TO 30 KNTS...WOULD LIKE TO SEE A BIT STRONGER...TO
ENHANCE LIFT. MEANWHILE...CPV/SLV AND UPPER CT RIVER VALLEY WL SEE
LIMITED SNOWFALL...WITH ONLY SCATTERED SNOW SHOWERS EXPECTED. SOME
LIGHT ACCUMULATION WL BE POSSIBLE IN THE EASTERN VT MTNS AND THE
NEK.
GIVEN CRNT WINTER WEATHER ADVISORIES ALREADY IN PLACE...WL NOT ISSUE
WINTER STORM WATCH OR WARNINGS FOR THE UPSLOPE POTENTIAL
ATTM...BUT HEADLINES FOR THIS EVENT WL EVENTUALLY BE NEEDED.
OTHERWISE...GIVEN MODERATE LLVL CAA AND 85H TEMPS AROUND -14C AND
925MB TEMPS BTWN -8C AND -10C ON FRIDAY...WL CUT GUIDANCE SEVERAL
DEGREES...ESPECIALLY IN THE MTNS. THINKING L/M 20S MTNS TO M/U 20S
VALLEYS WITH VSF NEAR 30F DUE TO DOWNSLOPE WARMING. ON
SATURDAY...THERMAL PROFILE IS SEVERAL DEGREES COLDER...THEREFORE WL
MENTION U10/L20S MTNS TO M20S VALLEYS...WITH INCREASING AMOUNTS OF
SUNSHINE...ESPECIALLY FOR THE CPV/SLV.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 239 AM EST THURSDAY...EXTENDED FORECAST PERIOD BEGINS 00Z
SUNDAY WITH APPROACHING CLIPPER TYPE SYSTEM. 500 MB SHORTWAVE TROF
MOVES OUT OF WESTERN ALBERTA...THEN DIGS DOWN WESTERN SIDE OF
LONGWAVE TROF OVER EASTERN HALF OF US. RATHER THAN A TRUE CLIPPER
TYPE SYSTEM THAT MOVES ACROS SOUTHERN CANADA AND THE GREAT
LAKES...THIS ONE ROUNDS THE BASE OF THE TROF AND MOVES OUT OF THE
OHIO VALLEY AND INTO THE NORTH COUNTRY. WARM AIR ADVECTION PRECIP
TO SHIFT INTO OUR FORECAST AREA AFT 00Z SUNDAY...AND LOW TRACKS
ACROSS 12Z SUN TO 00Z MONDAY. BUMPED UP POPS TO LIKELY 00Z SUNDAY
TO 00Z MONDAY ASSOCIATED WITH SYNOPTIC SCALE LIFT WITH LOW...THEN ON
THE BACK SIDE IN NW FLOW AND HIGH RH IN THE LOW LEVELS WILL SEE
SOME CONTINUED UPSLOPE SNOW SHOWERS LINGER INTO MONDAY. TEMPS TO
BE NEAR TO BELOW NORMAL SUNDAY AND MONDAY.
TUESDAY AND WEDNESDAY WILL SEE HIGH PRESSURE BUILD OVER THE
AREA WITH LOWERING RH VALUES. SHOULD BE SOME MORE OF THOSE SUNNY
DAYS/COOL NIGHTS...WITH TEMPS RISING A BIT ABOVE NORMAL THESE TWO DAYS.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THROUGH 12Z FRIDAY...ANOTHER ROUND OF WARM ADVECTION BAND OF SNOW
LIFTING NORTH THROUGH FORECAST AREA...TO BE FOLLOWED BY A BRIEF
BREAK...OR LESSENING...OF SNOWFALL RATES AT TAF SITES. HOWEVER
CIGS/VIS TO BE QUITE VARIABLE BETWEEN VFR CIGS/VIS AND MVFR
CIGS/VIS. THROUGH MID AFTERNOON WARMER AIR ALOFT WILL INTRODUCE
CHANCE OF -RA INTO THE MIX. -DZ ALSO A POSSIBILITY...BUT LEFT THAT
OPTION OUT OF THE OFFICIAL FORECAST. COLDER AIR RETURNS AFT ABOUT
20Z WHEN WINDS TURN WESTERLY...AND CIGS LOWER IN MORE UPSLOPE
AREAS. THIS WILL SEE A RETURN TO MVFR CIGS AND VFR TO IFR VIS IN
-SHSN THROUGH THE END OF THE TAF PERIOD.
12Z FRIDAY THROUGH MONDAY...
12Z FRIDAY-12Z SAT...IFR TO LIFR IN SHSN MOST TAF SITES AS NW FLOW
PRODUCES UPSLOPE SNOW.
12Z SAT-00Z SUN...VFR...HIGH PRESSURE BRIEFLY BUILDS ACROSS REGION
00Z SUN-MVR TO I CIGS AND VIS IN -SHSN AS LOW PRESSURE MOVES
ACROSS AREA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
VTZ003-004-006>008-010-012-018-019.
NY...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
NYZ029>031-034.
&&
SYNOPSIS...RJS/TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...HANSON
AVIATION...HANSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1017 AM EST THU FEB 19 2009 VTZ003-004-006>008-018-201530- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN ADDISON- 1017 AM EST THU FEB 19 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW SHOWERS WILL CONTINUE FRIDAY...THEN TAPER OFF. A FAST MOVING STORM SYSTEM WILL SPREAD SNOW OVER THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ029>031-034-201530- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX- 1017 AM EST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW SHOWERS WILL CONTINUE FRIDAY...THEN TAPER OFF. A FAST MOVING STORM SYSTEM WILL SPREAD SNOW OVER THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026>028-035-087-VTZ001-002-005-009-011-016-017-201530- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN- WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-EASTERN FRANKLIN- EASTERN CHITTENDEN- 1017 AM EST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW SHOWERS WILL CONTINUE FRIDAY...THEN TAPER OFF. A FAST MOVING STORM SYSTEM WILL SPREAD SNOW OVER THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VTZ010-012-019-201530- ORANGE-WINDSOR-EASTERN RUTLAND- 1017 AM EST THU FEB 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW SHOWERS WILL CONTINUE FRIDAY...THEN TAPER OFF. A FAST MOVING STORM SYSTEM WILL SPREAD SNOW OVER THE REGION SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148085, 148088, 148089, 148091, 148092, 148094, 148095, 148098, 148099, 148101, 148103.